Alert archive / Michigan / Flash Flood Warnings in 1998
Flash Flood Warning 4, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Aug 7, 1998, 1:22 AM EDT for Lake County, Mason County, Michigan. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 1998, 1:22 AM EDT (05:22 UTC)
- Expired
- Aug 7, 1998, 8:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Lake County, MI, Mason County, MI
The radar
The Grand Rapids radar (KGRR), 128 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 070522 COR FFWGRR MIC085-105-071200- URGENT - IMMEDIATE BROADCAST REQUESTED...CORRECTION TO TEXT FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 122 AM EDT FRI AUG 7 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * FLOOD WARNING FOR... EASTERN MASON COUNTY IN WEST CENTRAL LOWER MICHIGAN NORTHWESTERN LAKE COUNTY IN WEST CENTRAL LOWER MICHIGAN * UNTIL 800 AM EDT * AT 1 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN IN NORTHERN MASON COUNTY AND NORTHWEST LAKE COUNTY... MOVING SLOWLY NORTH. * DOPPLER RADAR ESTIMATED THAT RAINFALL AMOUNTS OF 4 TO 11 INCHES HAD FALLEN ACROSS NORTHEASTERN MASON AND NORTHWEST LAKE COUNTIES SINCE 6 PM THURSDAY EVENING. AN ADDITIONAL ONE TO TWO INCHES OF RAIN IS POSSIBLE WITHIN THE NEXT TWO HOURS BEFORE THE THUNDERSTORM MOVES NORTH OF THE AREA. DUE TO THE EXCESSIVE AMOUNT OF RAINFALL... THIS WARNING HAS BEEN EXTENDED THROUGH THE NIGHT. AT 1245 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORT THAT WATER COVERS THE ROAD NEAR 5 MILE AND HAMILTON IN NORTHWEST LAKE COUNTY. DON'T CAMP NEAR STREAMS OR OTHER LOW AREAS SUBJECT TO FLOODING! DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY. TEW &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 10:47 AM EDT, 14 hours 35 minutes earlier.
Area forecast discussion, Aug 6, 10:47 AM EDT, 14 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1047 AM EDT THU AUG 6 1998 WILL UPDATE THIS AM TO LOWR POPS OVER MOST OF THE AREA AM SOUNDINGS INDICATE THAT SCTTERED TSTMS ASSOCIATED WITH AFTENOON SHWRS AND TSTMS WILL BE THE MAIN ACTIVITY. THIS HIT AND MISS ACTIVITY MAY BE FOCUSED ALONG WARM FRONT WHICH COLD BE DRAWN ANYWHERE FROM MKG-MTC OR ORD-CRW REALLY CAN NOT ARGUE PLACEMENT WITHIN THAT ENVELOPE. AM 300 MB DATA INDICATE WEAK JET 50 - 60 KTS...FROM SGF-ILX-SW MI. THIS ALONG WITH TEMPS MOVING INTO THE MID TO UPER 70S THE FNT AND LAKE BREEZE WILL PROVIDE THE INGREDIENTS FOR TSTMS THIS AFTENOON. MWH
In the hours before
Special weather statement, Aug 6, 7:51 PM EDT, 5 hours 31 minutes before
MIZ056-057-064-070050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 751 PM EDT THU AUG 6 1998 ...STRONG THUNDERSTORM OVER ALLEGAN COUNTY... AT 745 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED A STRONG THUNDERSTORM 10 MILES EAST OF HAMILTON IN ALLEGAN COUNTY... OR 25 MILES SOUTHWEST OF GRAND RAPIDS. THE STORM WAS MOVING TO THE NORTHEAST AT 10 MPH AND WILL REACH THE BYRON CENTER AREA BY 845 PM. ALLEGAN COUNTY SHERIFFS DISPATCH HAS RECEIVED A FEW FUNNEL CLOUD REPORTS ASSOCIATED WITH THIS STORM. IF SEVERE WEATHER IS SIGHTED... TAKE COVER IMMEDIATELY. AFTER THE THREAT HAS PASSED... PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE INFORMATION TO THE NATIONAL WEATHER SERVICE. WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSEzD. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. MJK
Special weather statement, Aug 6, 7:51 PM EDT, 5 hours 31 minutes before
MIZ056-057-064-070050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 751 PM EDT THU AUG 6 1998 ...STRONG THUNDERSTORM OVER ALLEGAN COUNTY... AT 745 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED A STRONG THUNDERSTORM 10 MILES EAST OF HAMILTON IN ALLEGAN COUNTY... OR 25 MILES SOUTHWEST OF GRAND RAPIDS. THE STORM WAS MOVING TO THE NORTHEAST AT 10 MPH AND WILL REACH THE BYRON CENTER AREA BY 845 PM. ALLEGAN COUNTY SHERIFFS DISPATCH HAS RECEIVED A FEW FUNNEL CLOUD REPORTS ASSOCIATED WITH THIS STORM. IF SEVERE WEATHER IS SIGHTED... TAKE COVER IMMEDIATELY. AFTER THE THREAT HAS PASSED... PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE INFORMATION TO THE NATIONAL WEATHER SERVICE. WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSEzD. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. MJK
Local storm report, Aug 6, 10:39 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1039 PM EDT THU AUG 6 1998
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM HAMILTON MI FUNNEL CLOUD
08/06/98 ALLEGAN MINOR DAMAGE TO A POLE
BARN. 8 TO 12 INCH DIAMETER
< LIMBS DOWN. NOTIFIED OF
DAMAGE AT 1015 PM EDT.
MJKLocal storm report, Aug 6, 10:39 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1039 PM EDT THU AUG 6 1998
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM HAMILTON MI FUNNEL CLOUD
08/06/98 ALLEGAN MINOR DAMAGE TO A POLE
BARN. 8 TO 12 INCH DIAMETER
< LIMBS DOWN. NOTIFIED OF
DAMAGE AT 1015 PM EDT.
MJKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 10:09 PM EDT | Flash Flood Warning | GRR | Lake, Mason | 3 hr |
Nearby
Flash Flood Warnings in Michigan, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.